Oklahoma, 2019

Hail in Oklahoma, May 4, 2019

May 4, 2019 · NWS AMA · 4 events in 2 counties and zones

A low pressure disturbance moving east from eastern New Mexico moved into the Texas and Oklahoma Panhandles the afternoon on the 4th. Along with good directional winds and instability, supercells formed and produced several reports of large hail across both the TX and OK Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A low pressure disturbance moving east from eastern New Mexico moved into the Texas and Oklahoma Panhandles the afternoon on the 4th. Along with good directional winds and instability, supercells formed and produced several reports of large hail across both the TX and OK Panhandles. A brief tornado was also reported in the western Texas Panhandle with no damage reported as it was over an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 4, 5:18 PM CST, 7 minutes earlier.

Area forecast discussion, May 4, 5:18 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sat May 4 2019

.AVIATION...
00Z TAF Cycle

VFR to MVFR ceilings with showers and thunderstorms expected at
all three TAF sites through about 05Z to 07Z Sunday at the Guymon
and Dalhart TAF sites and then 08Z to 12Z Sunday at the Amarillo
TAF site. VFR conditions expected to prevail at the Guymon and
Dalhart TAF sites after 06Z to 08Z Sunday. MVFR ceilings to
persist at the Amarillo TAF through around 15Z to 18Z Sunday and
then VFR after 18Z Sunday. Southeast to south and southwest winds
5 to 15 knots at all three TAF sites through 00Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 352 PM CDT Sat May 4 2019/

SHORT TERM (Tonight through Sunday Night)...

Showers and thunderstorms were developing in a surface convergence
area along a trough in southeast Colorado.  More showers and
thunderstorms are expected to develop off of the New Mexico
mountains as well this afternoon. At this point, it looks like the
best coverage of rain should be across the Oklahoma Panhandle and
the northern and eastern Texas Panhandle.  Some of the storms will
likely be severe with large hail and damaging winds the main
threats.  An upper level short wave trough over southeast Colorado
as well will push southeast across the northeast CWA overnight. This
short wave coupled with an upper level jet nosing into west Texas
will help with lifting the atmosphere.

Showers and thunderstorms will be possible again Sunday into Sunday
night ahead of a developing dryline along the New Mexico state line.
Rain coverage is not expected to be as extensive as this afternoon
and tonight as the dynamics will not be as strong.  However, some of
the storms Sunday and Sunday night could become severe with large
hail and damaging winds the main threats.

LONG TERM (Monday Night through Saturday)...

Medium Range Models have been consistently showing the low that
is cut off west of the CA coast slowly working east to near the
SRN tip of Nevada by Monday night. At the SFC a cold front is
forecast to slow as it reaches the KS border and some models show
it becoming quasi-stationary there. This front will be key to
exactly how this events unfolds and provides the greatest source
uncertainty.

A leading short wave is forecast rotate around the main upper
system and cross the area Monday afternoon and evening. A sfc
trough will bisect the area, mostly likely near or just west of
Amarillo to Stratford south of the front. Modest H7 thete-e
advection is noted across the region with good SFC-H85 theta-e
advection east of the trough and SB cape is forecast above 3000
j/kg by both GFS and NAM in that area. However, the ML cape is
forecast higher in GFS than the NAM and perhaps more importantly
the NAM holds onto a stronger inversion and cap around H8. The
difference is huge as the GFS develops significant convection with
the aforementioned s/wv while the NAM initiates little to
nothing. The ECMWF seems to the compromise. Given the uncertainty,
will maintain 20-30 POPs for possibility of ISO to SCT TSTM
coverage. Wind shear and cape will be adequate for any storm that
develops to become severe.

The aforementioned upper low near the SRN tip of Nevada is a key
as many significant severe events in the Panhandles area seem to
follow a track through that location, but other details remain
somewhat cloudy (like exact frontal position). So intrigue
continues to increase on Tuesday as the large scale lift from the
main upper comes into play. H7 theta-e will continue to increase
ahead of the system, especially per NAM and ECMWF, and dewpoints
may reach the magical 60 deg mark for some areas in the east
given good low level moisture advection. As mentioned position of
the SFC front that has been lingering to the north is going to
the be key. Although even the most agressive NAM keeps it hung up
directly over the PHs Tuesday, there is concern the the front will
be cold and dense enough that it easily could slip through the
area. In addition convection in SRN KS Monday evening could give
it a shove south. That said, med range models actually pull the
front back to the north in response to the approaching mid-upr
level low center, so it dropping into the region briefly might not
end the severe threat Tuesday. One other caveat that could come
into play is that despite model strong agreement in the
timing/track of the H5 low, this kind of baggy system can easily
slow down, throwing more wrenches into how everything may come
together and causing events to drag more into Wed. That all said,
the models currently are in good agreement wrt the H5 low and they
keep the frontal boundary over or to the north of the area and we
will run with that for now. NAM depiction of the SFC low and
assoc boundaries over the area is somewhat unnerving as it would
lead to even more potential for a significant severe event, with
a heavy bonus given moisture present. Will have to see where the
N/S SFC trough/dry line feature ends up, but expect all but far
western counties will be in play for SVR potential, if not the
entire CWA given favorable cape and wind profiles. Higher POPs and
thunderstorm threats will carry over into the overnight period
given current timing. Lingering POPS continue into Wed across the
east as models finally push the front through the area as the
upper system clears to the northeast. Late Wed and into Thu will
be cooler and eventually drier behind the front and in fact the
this front may keep highs below normal the remainder of the period
as there is significantly cooler air in its wake.

The upper low is forecast to be immediately replaced by another
in the SW US and therefore SW mid-upr level flow continues. There
is not good agreement wrt how soon this system will influence the
region, as 00Z models were drier and cooler, but most 12z model
runs seem to bring moisture and POPs back as early as Friday
(more of cool overrunning variety initially) and continue to show
at least low precip potential into the weekend with more
convective potential just beyond the forecast period on Sunday.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 4, 3:03 PM CST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
403 PM CDT Sat May 4 2019

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
403 PM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected across the Oklahoma and
Texas Panhandles later this afternoon through tonight. Some storms
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards. In addition, an
isolated tornado or two cannot be ruled out mainly this .

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times through the period across
much of the Oklahoma and Texas Panhandles. Storms that develop
during will have the potential to become severe, with large hail
and damaging winds being the primary hazards. The greatest threat
will likely occur Tuesday and possibly into Wednesday, however
severe storms will also be possible Sunday and Monday along the
dry line.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready
for possible activation late this afternoon and evening.

In the hours before

Special weather statement, May 4, 2:44 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Sat May 4 2019

OKZ001-042115-
Cimarron OK-
344 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Black Mesa Park, or 23 miles northwest of Boise
City, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10229 3682 10229 3689 10288 3700 10288
TIME...MOT...LOC 2044Z 271DEG 18KT 3698 10279

LG
Special weather statement, May 4, 3:40 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
440 PM CDT Sat May 4 2019

OKZ001-042215-
Cimarron OK-
440 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Campo, or 17 miles north of Boise City, moving east at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10204 3677 10207 3690 10264 3700 10263
TIME...MOT...LOC 2140Z 274DEG 24KT 3698 10254

LG
Special weather statement, May 4, 4:04 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
504 PM CDT Sat May 4 2019

OKZ001-002-042230-
Cimarron OK-Texas OK-
504 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Campo, or 18 miles north of Boise City, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10199 3681 10202 3689 10252 3699 10251
TIME...MOT...LOC 2204Z 272DEG 17KT 3698 10243

LG
Special weather statement, May 4, 4:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sat May 4 2019

TXZ011-012-050000-
Potter TX-Oldham TX-
553 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Channing, or 20 miles north of Vega, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10259 3563 10240 3562 10207 3535 10211
      3545 10262
TIME...MOT...LOC 2253Z 277DEG 15KT 3553 10252

Schneider
Special weather statement, May 4, 5:16 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
616 PM CDT Sat May 4 2019

TXZ001-002-042345-
Sherman TX-Dallam TX-
616 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND
NORTHEASTERN DALLAM COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Griggs, or 18 miles southeast of Boise City,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10246 3650 10197 3629 10205 3638 10247
TIME...MOT...LOC 2316Z 268DEG 18KT 3649 10237

LG

The radar

The Amarillo radar (KAMA), 187 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cimarron

When
May 4, 5:25 PM CST
Where
Cimarron County, 3 mi W of Sturgis
Measured
1.75 in hail
Reported by
Public
Coordinates
36.880, -102.104

Hail, Texas

When
May 4, 6:19 PM CST
Where
Texas County, 3 mi S of Eva
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.757, -101.900

Time of report was estimated by radar.

Hail, Texas

When
May 4, 6:30 PM CST
Where
Texas County, 12 mi N of Texhoma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.674, -101.780

Hail, Texas

When
May 4, 6:35 PM CST
Where
Texas County, 7 mi N of Texhoma
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.601, -101.780

Accumulating hail on US Highway 54 up to half dollar size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820210, 820212, 820213, 820215.